Georgia, 2017

Damaging Wind in Georgia, July 2, 2017

July 2, 2017 · NWS CAE · 1 event in 1 county or zone

Sufficient atmospheric moisture and instability allowed scattered thunderstorms to move east into the Central Savannah River Area. An isolated storm reached severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Sufficient atmospheric moisture and instability allowed scattered thunderstorms to move east into the Central Savannah River Area. An isolated storm reached severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 2, 1:12 PM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 2, 1:12 PM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
212 PM EDT Sun Jul 2 2017

.SYNOPSIS...
Scattered mainly afternoon and evening thunderstorms generally
expected. A series of upper impulses and surface boundaries may
provide varying precipitation chances each day through the
period.

&&

.NEAR TERM /THROUGH TONIGHT/...
This afternoon...Strong heating and convergence into a lee-side
trough will be the main support for thunderstorms. The latest
analysis indicated significant upper lift ahead of a shortwave
trough will likely hold off until tonight except an upper
feature will brush the south section this afternoon. The h85
flow is forecast to remain westerly through this afternoon. The
HRRR indicated considerable thunderstorm coverage in the south
section and little coverage farther north which was supported by
radar trends. We have increased pops in the Central Savannah
River Area this afternoon. Observation trends support surface-
based LI values -5 to -7. The instability indicated strong wind
possible with any thunderstorms. It will be hot this afternoon
and expect heat index values peaking around 100.

Tonight...Despite the loss of strong heating, a mid-level
shortwave trough moving into the area should help maintain
instability and increase moisture. The models indicated h85 flow
backing to southwest ahead of this feature. However, the HRRR
indicated little coverage. We maintained chance pops through
the night. Lingering moderate instability during the evening
supports possible strong wind with any thunderstorms. The
temperature guidance was close with lows in the middle 70s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Weak upper troughiness to continue over the E CONUS, with upper
ridge over the W. A weak surface trough appears will remain
stretched across the central Carolinas/CSRA. A series of upper
impulses are progged to move through, one to slowly move through
Monday, with another appearing to slowly move into the region
late Tue/Tue nt. Most guidance pointing to increased
thunderstorm chance Monday with the first upper shortwave slowly
traversing the region, and with atmospheric moisture progged to
increase, with PW values increasing to around 2 inches. Some
indications of the highest moisture pushing east to the Pee Dee
and coastal Carolinas Tuesday behind the first shortwave, with
some slightly drier air coming in to the NW FA/CSRA. Trended
POPs accordingly Tue.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Little overall change for our region Wed/Thu. Appearance of
sufficient atmospheric moisture and instability to provide
expectations of scattered diurnal convection. GFS/EC indicate
upper pattern to amplify by next weekend as the E CONUS trough
deepens and the W CONUS ridge strengthens. An upper shortwave
and surface boundary appears to move through Friday, followed by
another Sat nt/Sun time frame. Some uncertainties on timing,
followed by considerable uncertainty on whether the latter front
will stall over or near the region or be able to push through.
Utilized a model blend.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Expect mainly VFR conditions during the TAF period but there may
be a period of IFR in thunderstorms and also in stratus and fog
during the early morning hours.

Strong heating and convergence into a lee-side trough will be
the main support for thunderstorms this afternoon.
The latest analysis indicated significant upper lift ahead of a
shortwave trough will likely hold off until tonight except an
upper feature will brush the south section affect the AGS and
DNL terminals this afternoon. The h85 flow is forecast to
remain westerly through this afternoon. The HRRR indicated
considerable thunderstorm coverage in the south section and
little coverage farther north which was supported by radar
trends. The probability of restrictions has increased at the AGS
and DNL terminals this afternoon. Observation trends support
surface- based LI values -5 to -7. The instability indicated
strong wind possible with any thunderstorms.

Despite the loss of strong heating, a mid-level shortwave
trough moving into the area should help maintain instability and
increase moisture tonight. The models depicted h85 flow backing
to southwest ahead of this feature. Thunderstorms may occur but
were not included in the TAFs because of too much timing
uncertainty. Lingering moderate instability during the evening
supports possible strong wind with any thunderstorms.

High low-level moisture and nocturnal cooling plus the lingering
effects of possible rain soaked air from previous convection
may help support stratus and fog, mainly during the 09z to 12z
time frame as some of the guidance has indicated.

EXTENDED AVIATION OUTLOOK...Restrictions possible in late
night and early morning stratus or fog, along with scattered
mainly afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jul 2, 2:47 AM EST, 13 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
347 AM EDT Sun Jul 2 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
347 AM EDT Sun Jul 2 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 2, 2:13 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Columbia SC
313 PM EDT SUN JUL 2 2017

GAZ063-064-022015-
McDuffie-Columbia-
313 PM EDT SUN JUL 2 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN
COLUMBIA AND MCDUFFIE COUNTIES...

At 312 PM EDT, a strong thunderstorm was located over Sharon, or 7
miles east of Crawfordville, moving east at 20 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Thomson and Dearing.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3361 8263 3364 8261 3363 8258 3365 8258
      3364 8256 3366 8251 3364 8246 3368 8237
      3369 8232 3331 8237 3334 8244 3334 8250
      3336 8255 3341 8255 3346 8259 3360 8265
TIME...MOT...LOC 1912Z 274DEG 16KT 3353 8277

CJR

The radar

The Columbia radar (KCAE), 105 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
July 2, 4:03 PM EST to 4:05 PM EST
Where
Richmond County, 1.15 mi E of Mechanic Hill
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
33.300, -81.950

A 25 foot tall aluminum flagpole, anchored in the ground, was broken and downed on Hwy 56 near Mechanic Hill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698183.